Pediatric Annals

LETTERS TO THE EDITOR 

Conjunctivitis Treatment/The author responds

David L Belzer, MD; Avery H Weiss, MD

Abstract

To the Editor:

I felt that the recommendation for systemic tetracycline in children, as recommended for the treatment of blepharitis, is inappropriate because of the serious side effects. Dr Weiss, in his article, "Chronic Conjunctivitis in Infants and Children," [Pediatric Annals. 1993;22:366-374] made this recommendation. Erythromycin or an antistaphylococcal cephalosporin would be a more appropriate therapy for this age group.

David L. Belzer, MD

San Pedro, California

The author responds.

Dr Beizer expresses concern about the use of systemic tetracycline in children (younger than 6 years of age) because of its potential for causing permanent staining of the teeth. I agree wholeheartedly. The mainstay of treatment for blepharitis is lid hygiene and topical antibiotics, with antistaphylococcal coverage such as erythromycin and bacitracin. Systemic tetracycline may be beneficial in older children with meibomianitis, particularly when it occurs in the context of acne or rosacea. How it works is unclear. One possibility is that it eradicates nonpathogenic organisms such as Staphyh' coccus epidermidis and Cor^nebocterium species, which secrete lipases that break down triglycerides, releasing fatty acids that incite an inflammatory reaction. Another possibility is that tetracyclines alter the physical consistency of the meibomian secretions, making them looser and thus facilitating drainage.

Avery H. Weiss, MD

Seattle, Washington…

To the Editor:

I felt that the recommendation for systemic tetracycline in children, as recommended for the treatment of blepharitis, is inappropriate because of the serious side effects. Dr Weiss, in his article, "Chronic Conjunctivitis in Infants and Children," [Pediatric Annals. 1993;22:366-374] made this recommendation. Erythromycin or an antistaphylococcal cephalosporin would be a more appropriate therapy for this age group.

David L. Belzer, MD

San Pedro, California

The author responds.

Dr Beizer expresses concern about the use of systemic tetracycline in children (younger than 6 years of age) because of its potential for causing permanent staining of the teeth. I agree wholeheartedly. The mainstay of treatment for blepharitis is lid hygiene and topical antibiotics, with antistaphylococcal coverage such as erythromycin and bacitracin. Systemic tetracycline may be beneficial in older children with meibomianitis, particularly when it occurs in the context of acne or rosacea. How it works is unclear. One possibility is that it eradicates nonpathogenic organisms such as Staphyh' coccus epidermidis and Cor^nebocterium species, which secrete lipases that break down triglycerides, releasing fatty acids that incite an inflammatory reaction. Another possibility is that tetracyclines alter the physical consistency of the meibomian secretions, making them looser and thus facilitating drainage.

Avery H. Weiss, MD

Seattle, Washington

10.3928/0090-4481-19931001-05

Sign up to receive

Journal E-contents